Texas, 2012

Damaging Winds in Texas, August 14, 2012

August 14, 2012 · NWS FWD · 5 events in 3 counties and zones

Thunderstorms developed near a warm front as it was retreating north towards the Red River. Hot temperatures over 100 degrees were resulting in moderate instability near the boundary, and a shortwave moving through the Central Plains provided added lift for the development of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed near a warm front as it was retreating north towards the Red River. Hot temperatures over 100 degrees were resulting in moderate instability near the boundary, and a shortwave moving through the Central Plains provided added lift for the development of severe storms. A few severe storms produced strong wind gusts from Olney to Sherman. A 74 mph wind gust was measured at North Texas Regional Airport (KGYI) in Grayson County. A downburst produced damage on the outskirts on Olney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 14, 5:32 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 14, 5:32 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
632 PM CDT TUE AUG 14 2012

.AVIATION...
THUNDERSTORMS REMAIN TO THE NORTH AND NORTHWEST OF THE METROPLEX
TAF SITES...BUT ADDITIONAL STORMS HAVE TRIED TO DEVELOP TO THE
WEST AND SOUTHWEST. THINK THESE STORMS WILL BE CLOSE ENOUGH TO
MENTION VCTS AROUND 1-2Z. WILL HAVE TO WATCH KAFW AND KFTW FOR
THUNDERSTORMS IN NORTHERN PARKER COUNTY TO AFFECT THESE TERMINALS
NEAR 1Z. CURRENT TRACK OF THESE CELLS BRING THEM NORTH OF THE
AIRPORT...SO THINK THE VCTS WILL BE SUFFICIENT FOR NOW...BUT WILL
CONTINUE TO MONITOR. THE TIME FRAME WHERE THUNDERSTORMS ARE MOST
LIKELY TO AFFECT THE AIRPORTS IS 5Z TO 9Z WHEN THE COMPLEX NEAR
VERNON AND CHILDRESS MOVES CLOSER TO THE AREA. THESE THUNDERSTORMS
ARE IN CLOSER PROXIMITY TO THE SHORTWAVE TROUGH AND THE
ENVIRONMENT OVERNIGHT SHOULD BE SUFFICIENT TO ALLOW THESE TO
CONTINUE AFTER SUNSET. ALL ACTIVITY SHOULD BE OFF TO THE EAST OR
DISSIPATED NEAR SUNRISE AND A QUIET DAY IS EXPECTED TOMORROW.
WINDS WILL PREVAIL FROM THE SSE THROUGH THE PERIOD...BUT
THUNDERSTORMS IN THE AREA COULD CAUSE THEM TO TURN FROM VARIABLE
DIRECTIONS WITH SPEEDS UP TO 35 KNOTS.

85/NH

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT TUE AUG 14 2012/
OLD FRONTAL BOUNDARY HAS SURGED NORTHWARD DURING THE DAY TODAY IN
RESPONSE TO DEEPENING SURFACE LOW PRESSURE OVER NORTHWEST TEXAS.
DEWPOINTS THAT WERE IN THE UPPER 30S AND LOW 40S YESTERDAY ARE NOW
IN THE UPPER 50S TO LOW 60S ACROSS MOST OF NORTH TEXAS. THE LAST
SEVERAL FRAMES OF VISIBLE SATELLITE IMAGERY SHOWS AN EXPANSIVE CU
FIELD EXTENDING FROM THE TX PANHANDLE ACROSS NORTH TEXAS INTO
LOUISIANA. THE MOST CONGESTED CU APPEARS TO BE ACROSS OUR FAR
NORTHWEST COUNTIES WHERE A FEW SHOWERS HAVE DEVELOPED.
THUNDERSTORMS ARE ALREADY ONGOING ACROSS THE PANHANDLE. THIS WHOLE
AREA IS CHARACTERIZED BY MODERATE HIGH BASED INSTABILITY ON THE
ORDER OF 1500-2000J/KG ALONG WITH VERY STEEP LOW LEVEL LAPSE
RATES. FOCUS FOR CONVERGENCE IS THE OLD FRONTAL BOUNDARY AND LARGE
SCALE FORCING FOR ASCENT WILL BE INCREASING WITH THE APPROACH OF A
S/W TROF MOVING OUT OF WESTERN KANSAS. WITH TEMPERATURES NOW IN
THE LOW 100S IN MANY AREAS...THUNDERSTORMS SHOULD CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY AS UPPER FORCING OVERSPREADS
THE AREA. INITIAL DEVELOPMENT SHOULD REMAIN OFF TO THE NORTHWEST
AND SPREAD SOUTHEAST WITH TIME. LOCALLY RUN SEVERE WX PARAMETERS
INDICATE DEEP LAYER SHEAR OF AROUND 30KTS WHICH WILL BE SUFFICIENT
FOR AT LEAST SOME ORGANIZED CLUSTERS OF SEVERE STORMS THROUGH
TONIGHT. HAVE FOLLOWED CLOSELY THE HIGH RES GUIDANCE OF THE TTU
3KM WRF AND SPC 4KM WRF...AND WILL SHOW INCREASING POPS THROUGH
THE LATE EVENING. GIVEN THE VERY STEEP LOW LEVEL LAPSE RATES WITH
TEMP/DEWPOINT SPREADS APPROACHING 50 DEGREES...DAMAGING DOWNBURST
WINDS WILL BE THE MAIN THREAT WITH ANY STORMS. ANY ORGANIZED
CONVECTION WILL POSE AN ENHANCED WIND THREAT AND POSSIBILITY OF
SEVERE HAIL. MOST OF THE ACTIVITY IS EXPECTED TO REMAIN ACROSS THE
NORTHERN HALF OF THE CWA THROUGH THE OVERNIGHT HOURS AND WILL SHOW
POPS TAPERING OFF TOWARD MORNING. PARTLY CLOUDY SKIES ARE EXPECTED
ON WEDNESDAY WITH HIGHS AGAIN NEAR 100 DEGREES IN MOST AREAS.

THERE IS A LITTLE UNCERTAINTY AS TO THE POP FORECAST BY LATE
TOMORROW AFTERNOON AND TOMORROW NIGHT AS THE FRONTAL BOUNDARY WILL
STILL BE AROUND...ALTHOUGH MUCH MORE DIFFUSE. SOME OF THE GUIDANCE
IS GENERATING ANOTHER CLUSTER OF THUNDERSTORMS AND MOVING THEM IN
OUR GENERAL DIRECTION. AT THIS TIME WILL LEAVE THE POPS OUT FOR
TOMORROW NIGHT INTO EARLY THURSDAY BUT THIS MAY NEED TO BE
ADJUSTED IF A MORE NOTABLE FORCING MECHANISM CAN BE IDENTIFIED
WITHIN THE NORTHWEST FLOW. SIMILAR TO TODAY...ANY STORMS THAT
DEVELOP WOULD POSE A DAMAGING WIND THREAT GIVEN STEEP LOW LEVEL
LAPSE RATES.

STILL ON TAP ARE THE COOLER TEMPERATURES AND INCREASING RAIN
CHANCES FOR THE END OF THE WEEK AND UPCOMING WEEKEND. MEDIUM RANGE
GUIDANCE STILL SHOWING AMPLIFICATION OF THE UPSTREAM RIDGE OVER
THE WESTERN US. THIS WILL ALLOW A DEEP TROF TO DIG ACROSS THE
EASTERN US SENDING A STRONG COLD FRONT...FOR THIS TIME OF THE YEAR...
INTO NORTH TEXAS. THE FRONT SHOULD BE APPROACHING THE AREA BY
FRIDAY BUT WITH STRENGTHENING NORTHWEST FLOW ALOFT...PLENTY OF
MOISTURE AND THE BOUNDARY...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP. FRONTAL BOUNDARY IS EXPECTED TO HANG UP
ACROSS NORTH TEXAS THIS WEEKEND. THIS WILL LIKELY PROVIDE SEVERAL
OPPORTUNITIES FOR RAINFALL THROUGH SUNDAY. FOR NOW WILL KEEP THE
30/40 POPS GOING THROUGH THE WEEKEND AND SHOW TEMPS COOLING INTO
THE LOWER 90S.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  99  78  99  76 /  50  10  10  10  20
WACO, TX              77 101  76 100  74 /  10  10  10  10  10
PARIS, TX             72  95  74  96  72 /  60  20  10  20  30
DENTON, TX            74  99  76  98  73 /  60  20  10  20  30
MCKINNEY, TX          75  98  77  98  74 /  60  20  10  20  30
DALLAS, TX            79  99  79  99  76 /  50  10  10  10  20
TERRELL, TX           75  97  76  98  74 /  50  10  10  10  20
CORSICANA, TX         75  97  75  98  74 /  30  10  10  10  10
TEMPLE, TX            75 100  76 100  73 /  10  10  10  10  10
MINERAL WELLS, TX     74  99  75  98  72 /  30  10  10  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

85/85
Hazardous weather outlook, Aug 14, 2:47 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT TUE AUG 14 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
347 PM CDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
ALONG AND NORTH OF A LINE FROM COMANCHE...TO WACO...TO PALESTINE.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING DOWNBURST
WINDS AND LARGE HAIL...ESPECIALLY WEST OF THE INTERSTATE 35
CORRIDOR AND NORTH OF INTERSTATE 20. LOCALLY HEAVY RAINFALL AND
CLOUD TO GROUND LIGHTNING WILL ALSO PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS WILL LINGER ON WEDNESDAY...MAINLY NORTH OF
INTERSTATE 20.

BREEZY CONDITIONS ON WEDNESDAY AND THURSDAY MAY RESULT IN ELEVATED
FIRE WEATHER CONCERNS...GENERALLY WEST OF THE INTERSTATE 35 CORRIDOR
AND SOUTH OF THE INTERSTATE 20 CORRIDOR.

LOW THUNDERSTORM CHANCES WILL RETURN TO THE NORTHERN PORTIONS OF
NORTH TEXAS THURSDAY AFTERNOON AND INCREASE REGION-WIDE THURSDAY
NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF INTERSTATE 20 AND
WEST OF INTERSTATE 35 THROUGH THE EVENING. VERY LIMITED SPOTTER
ACTIVATION IS POSSIBLE ACROSS THE NORTHERN HALF OF NORTH TEXAS
OVERNIGHT.

In the hours before

Special weather statement, Aug 14, 5:00 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT TUE AUG 14 2012

TXZ092-093-142330-
GRAYSON TX-COOKE TX-
600 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN COOKE COUNTY
  NORTHWESTERN GRAYSON COUNTY

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
WHITESBORO TO 5 MILES NORTHEAST OF GAINESVILLE...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...POTTSBORO AND
WHITESBORO.

VERY HEAVY RAIN AND OUTFLOW WIND GUSTS TO 40 MPH ARE LIKELY WITH
THESE STORMS.

LAT...LON 3387 9688 3386 9686 3388 9679 3383 9676
      3385 9670 3392 9667 3390 9663 3366 9664
      3365 9715 3373 9716 3373 9710 3380 9711
      3383 9706 3384 9709 3387 9708 3385 9703
      3389 9699 3395 9699 3397 9692
TIME...MOT...LOC 2300Z 277DEG 16KT 3394 9691 3368 9708

82/JLD
Special weather statement, Aug 14, 5:08 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT TUE AUG 14 2012

TXZ101-102-142330-
JACK TX-WISE TX-
608 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN JACK COUNTY
  WESTERN WISE COUNTY

AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF BRIDGEPORT OR 5 MILES WEST
OF CHICO...MOVING EAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD AND CHICO.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3343 9798 3343 9766 3312 9761 3300 9815
      3345 9810 3345 9798
TIME...MOT...LOC 2307Z 248DEG 19KT 3332 9791

82/JLD
Special weather statement, Aug 14, 5:22 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT TUE AUG 14 2012

TXZ100-142345-
YOUNG TX-
622 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN YOUNG COUNTY

AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF OLNEY...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3339 9896 3340 9860 3321 9855 3315 9895
TIME...MOT...LOC 2322Z 251DEG 17KT 3329 9888

82/JLD
Special weather statement, Aug 14, 5:27 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
627 PM CDT TUE AUG 14 2012

TXZ093-150030-
GRAYSON TX-
627 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  GRAYSON COUNTY

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF DENISON TO 8 MILES NORTHEAST OF WHITESBORO TO 6 MILES SOUTHWEST OF
WHITESBORO...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BELLS...COLLINSVILLE...
DENISON...DORCHESTER...GUNTER...HOWE...KNOLLWOOD...POTTSBORO...
SHERMAN...TOM BEAN...VAN ALSTYNE...WHITESBORO...WHITEWRIGHT AND
EISENHOWER STATE PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.

LAT...LON 3395 9690 3386 9686 3388 9679 3383 9676
      3384 9671 3391 9668 3392 9665 3389 9658
      3384 9662 3382 9652 3378 9650 3378 9641
      3371 9638 3340 9638 3342 9695 3395 9695
      3397 9692
TIME...MOT...LOC 2327Z 274DEG 20KT 3395 9677 3374 9676
          3359 9695

82/JLD
Special weather statement, Aug 14, 5:43 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
643 PM CDT TUE AUG 14 2012

TXZ100-101-150045-
JACK TX-YOUNG TX-
643 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN JACK COUNTY
  YOUNG COUNTY

AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF GRAHAM...MOVING NORTHEAST
AT 15 MPH. ADDITIONAL STRONG STORMS WERE DEVELOPING ACROSS YOUNG
COUNTY WITH ONE STRONG STORM NOTED SOUTHWEST OF OLNEY.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON....JACKSBORO AND
OLNEY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.

LAT...LON 3340 9896 3341 9889 3340 9884 3340 9843
      3347 9842 3347 9816 3301 9808 3301 9842
      3298 9843 3296 9885 3296 9896
TIME...MOT...LOC 2343Z 239DEG 14KT 3317 9842

82/JLD
Special weather statement, Aug 14, 5:47 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
647 PM CDT TUE AUG 14 2012

TXZ102-150015-
WISE TX-
647 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN WISE COUNTY

AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OUTFLOW WINDS TRACKING SOUTHEAST ACROSS THE
COUNTY...MOVING SOUTHEAST AT 30 MPH.

CITIES IN THE PATH OF THESE WINDS INCLUDE
AURORA...BOYD...BRIDGEPORT...DECATUR...BOONSVILLE AND COTTONDALE.

WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3331 9739 3300 9740 3300 9792 3319 9793
TIME...MOT...LOC 2347Z 310DEG 25KT 3312 9758

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 141 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
August 14, 5:52 PM CST
Where
Grayson County, (F39)sherman-Denison
Measured
64 kt (74 mph) measured gust
Property damage
$7,000
Reported by
AWOS
Coordinates
33.720, -96.670

A 74 MPH wind was measured at North Texas Regional Airport (KGYI).

Thunderstorm Wind, Grayson

When
August 14, 6:08 PM CST
Where
Grayson County, Denison
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.750, -96.550

A 60 mph wind gust was estimated in Denison.

Thunderstorm Wind, Grayson

When
August 14, 6:12 PM CST
Where
Grayson County, 0.45 mi NNE of Denison
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.756, -96.546

Sixty-two MPH winds were estimated near Downtown Denison. Large tree limbs were knocked down in the city; including Morgan Street.

Thunderstorm Wind, Young

When
August 14, 6:17 PM CST
Where
Young County, 1.27 mi SSE of Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.354, -98.759

The Emergency Manager estimated 55-60 MPH winds in Olney. Some damage was reported on the south and southwest side of town around Mockingbird and Thomas Streets. Some trees were uprooted and a few homes had minor roof and porch damage. One carport was also damaged and part of the roof of one home was torn off. In addition, some power poles were either knocked over or broken along Highway 79 South and around the South Terrace Apartments. These strong winds were likely the result of a downburst from a storm that skirted the south side of the town.

Thunderstorm Wind, Jack

When
August 14, 6:35 PM CST
Where
Jack County, Jacksboro
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.220, -98.170

Strong thunderstorm winds blew a silo onto a building in Jacksboro. A gas station in the city was also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406676, 406678, 406680, 406681, 406683.